Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



The degree of the discriminant of irreducible representations

Authors: L. M. Fehér, A. Némethi and R. Rimányi
Journal: J. Algebraic Geom. 17 (2008), 751-780
Published electronically: February 19, 2008
MathSciNet review: 2424926
Full-text PDF

Abstract | References | Additional Information

Abstract: We present a formula for the degree of the discriminant of irreducible representations of a Lie group, in terms of the roots of the group and the highest weight of the representation. The proof uses equivariant cohomology techniques, namely, the theory of Thom polynomials, and a new method for their computation. We study the combinatorics of our formulas in various special cases.

References [Enhancements On Off] (What's this?)

  • 1. M. F. Atiyah and R. Bott, The moment map and equivariant cohomology, Topology 23 (1984), no. 1, 1-28. MR 721448 (85e:58041)
  • 2. G. Bérczi, Calculation of Thom polynomials for minimal orbits, (2003), Undergraduate Thesis,
  • 3. G. Bérczi and A. Szenes, Thom polynomials of Morin singularities, math.AT/0608285.
  • 4. N. Berline and M. Vergne, Zéros d'un champ de vecteurs et classes charactéristiques équivariantes, Duke Math. J. 50 (1983), 539-549. MR 705039 (84i:58114)
  • 5. A. Borel, Sur la cohomologie des espaces fibrés principaux et des espaces homogènes de groupes de Lie compacts, Ann. Math. 57 (1953), no. 2, 115-207. MR 0051508 (14:490e)
  • 6. -, Linear algebraic groups, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0251042 (40:4273)
  • 7. C. De Concini and J. Weyman, A formula with nonnegative terms for the degree of the dual variety of a homogeneous space, Proc. Amer. Math. Soc. 125 (1997), no. 1, 1-8. MR 1389514 (97c:14051)
  • 8. L. M. Fehér, A. Némethi, and R. Rimányi, Coincident root loci of binary forms, Michigan Math. J. 54 (2006), no. 2, 375-392. MR 2252766
  • 9. L. M. Fehér and R. Rimányi, Calculation of Thom polynomials and other cohomological obstructions for group actions, Real and Complex Singularities (Sao Carlos, 2002), Contemp. Math., no. 354, Amer. Math. Soc., 2004, pp. 69-93. MR 2087805 (2005j:58052)
  • 10. W. Fulton, Young tableaux. With applications to representation theory and geometry, London Mathematical Society Student Texts, no. 35, Cambridge University Press, 1997. MR 1464693 (99f:05119)
  • 11. W. Fulton and J. Harris, Representation theory. A first course, Graduate Texts in Mathematics, no. 129, Springer-Verlag, 1991. MR 1153249 (93a:20069)
  • 12. I. M. Gelfand, M. M. Kapranov, and A. V. Zelevinsky, Discriminants, resultants, and multidimensional determinants, Mathematics: Theory & Applications, Birkhäuser Boston, 1994. MR 1264417 (95e:14045)
  • 13. A. Holme, On the dual of the smooth variety, Lecture Notes in Math., vol. 732, Springer, 1979, pp. 144-156. MR 555696 (81d:14030)
  • 14. N. Katz, Etude cohomologie des pinceaux de Lefschetz, SGA 7, exp. XVIII (1973), 212-253, Lect. Notes in Math. 340.
  • 15. M. É. Kazarian, Characteristic classes of singularity theory, The Arnold-Gelfand mathematical seminars, Birkhäuser Boston, 1997, pp. 325-340. MR 1429898 (97m:57037)
  • 16. S. Kleiman, The enumerative theory of singularitites, Real and complex singularities. Proc. Ninth Nordic Summer School/NAVF Sympos. Math., Oslo, 1976, pp. 297-396. MR 0568897 (58:27960)
  • 17. F. Knop and G. Menzel, Duale Varietäten von Fahnenvarietäten, Comment. Math. Helv. 62 (1987), no. 1, 38-61. MR 882964 (89a:14051)
  • 18. A. Lascoux, Degree of the dual of a Grassman variety, Comm. Algebra 9 (1981), no. 11, 1215-1225. MR 617782 (82k:14051)
  • 19. A. Lascoux, Symmetric functions and combinatorial operators on polynomials, CBMS Regional Conference Series in Mathematics, no. 99, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the AMS, 2003. MR 2017492 (2005b:05217)
  • 20. I. G. Macdonald, Symmetric functions and orthogonal polynomials, University Lectures Series, Rutgers, vol. 12, AMS, 1998. MR 1488699 (99f:05116)
  • 21. E. A. Tevelev, Subalgebras and discriminants of anticommutative algebras, Izvestiya, RAN, Ser. Mat. 63 (1999), no. 3, 169-184. MR 1712112 (2001f:16057)
  • 22. -, Projectively dual varieties, Journal of Mathematical Sciences (N.Y.) 117 (2003), no. 6, 4585-4732. MR 2027446 (2005c:14069)
  • 23. M. Vergne, Polynômes de Joseph et représentation de Springer, Ann Sci. École Norm Sup. 23 (1990). MR 1072817 (92c:17014)

Additional Information

L. M. Fehér
Affiliation: Department of Analysis, ELTE TTK, Pázmány P. s. 1/c, 1117 Budapest, Hungary

A. Némethi
Affiliation: Renyi Institute of Mathematics, 13–15 Reáltanoda u. 1053 Budapest, Hungary; and Ohio State University, Columbus, Ohio 43210-1101

R. Rimányi
Affiliation: Department of Mathematics, University of North Carolina, CB #3250 Phillips Hall, Chapel Hill, North Carolina 27599

Received by editor(s): August 29, 2006
Published electronically: February 19, 2008
Additional Notes: The first and third authors were supported by OTKA T046365MAT. The second author was supported by NSF grant DMS-0304759 and OTKA 42769/46878. The third author was supported by NSF grant DMS-0405723

American Mathematical Society